Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
BillBRNC

Sinemet Duration

Recommended Posts

I'm sure this has been discussed till the cows come home, but I keep reading that Sinemet loses it's effectiveness after 5 years, thus requiring other things to be added to boost it. I've also read a lot that 5 years or so of using Sinemet will cause bad things to happen to the patient. What is the truth on these point? Thanks Bill.

Share this post


Link to post
Share on other sites

There is a propagated myth that SInemet loses its effectiveness and is bad and should be delayed as long as possible.....we have written on this topic many times (see What's Hot blogs on www.parkinson.org).  The disease will progress whether or not you treat with dopamine and there is a window when dopamine is most effective.  The most important part of treatment is to choose appropriate doses and intervals to relieve symptoms and to realize that the disease will progress over time no matter what you do.....by expert adjustment of therapies there can be improvement in symptoms and quality of life.  Most experts do not believe that levodopa is toxic to the human and in fact most believe the opposite.  The stat you may be looking at is that 50% of PD patients get motor fluctuations at 5 years.....the answer is not witholding levodopa....the answer is better optimization of doses, drugs, and intervals.

  • Like 1

Share this post


Link to post
Share on other sites

Hi Doc,

just to follow up on likely effect of prolonged use of sinemet.I will like to know if dyskinesia is an inevitable occurrence while on sinemet for 5yrs,or less.Will everyone on this drug develop some type of motor fluctuations on the long run?What percentage of patients on sinemet,eventually develop dyskinesia,after 5yrs?I learnt it is usually hard to treat,once a patient develops this problem.

Thanks for your anticipated response.

Share this post


Link to post
Share on other sites

After 5 years 50% of patients develop motor fluctuation and dyskinesia on Sinemet.  Not everyone gets dyskinesia but most people at least get wearing off between dosages.  This is not a reason to delay treatment as these issues are inevitable.  The trick is adjusting dose and medication intervals appropriately.

Share this post


Link to post
Share on other sites

When adjusting a patients dosage, do you try to increase the dosage to completely eliminate tremor, or do you only increase it enough to make the tremor manageable? My first dose of the day is 1 25/100 Sinemet CR with a half 25/100 Sinemet, and the remaining 3 doses are 1 pill every four hours with the last dose at 5:30 pm. I have almost no tremor during the first dose, but my tremor increases for the rest of the day, but most times it is manageable. I sometimes take an extra half dose if it becomes bothersome at work. Would you suggest to try an increased dosage to 1.5 pills for each dose? I will need to discuss with my neurologist at my next appointment in order to adjust my prescription if I do try an increased dosage.

Thank you for your help.

Share this post


Link to post
Share on other sites

I personally titrate the dose to try my best to alleviate the tremor.  If my patient is comfortable with a lower dose that is not capturing the tremor I leave that up to them, but I try to get the tremor if possible.

Share this post


Link to post
Share on other sites

Thanks so much. I will discuss increasing my dose at my next appointment.

Share this post


Link to post
Share on other sites

Hi Doc, just wondering,is sinemet most effective for treating rigidity and slowness compared to tremor at low doses?Because I see in your blog above you mentioned that you will have to titrate to address tremor if required.And does extended release C/L have any advantage over sinemet?

Share this post


Link to post
Share on other sites

Actually the dosing for symptoms in individual patients is quite variable and in my experience there are no hard rules.

Share this post


Link to post
Share on other sites

Mucuna is essentially a form of dopamine, so I do not think there is any data to suggest it is better than Sinemet at early stages.

Share this post


Link to post
Share on other sites

Hi Doc,

you have been a great source of support and encouragement to me as regards understanding PD and how to live with it.Every new challenges posed by this disease tends to increase my anxiety,and the more i learn about it.the better,i am able to manage to live with it.To continue my enquiries about motor fluctuations and dopa therapy.I have barely started on sinemet 25/100mg.I started with the following schedule;1st week 1/2 tablet @ 11:00am and 1/2tab @ 5:00pm

                                                                                                          2nd week 1 tablet @ 11:00am and 1tab @ 5:00pm.

This dosing regimen has always been supervised by my MD on weekly basis and I have noticed a little improvement in my symptoms.During the last call to my MD ,I told him that the sinemt seemed to wear off during the third week when I called,so he adjusted my schedule to 3 tablets day,to be taken at time intervals of 4hrs,i.e 10;00am,2;00pm and 6:00pm.I have experienced periods when after taken the sinemet,it tends to wear off faster,when my symptoms will reoccur,especially dystonia and tingling and mild postural tremor on the left side.My questions are as follows:in as much as the treament is individualised, 1)is it possible to develop motor fluctuation like wearing off on a shorth term basis like 4weeks? 2)Could it be that I am still undermedicated? 3)Would I probably need additional medication apart from sinemet?I started with Azilect and It only worked for 2mths,and couldn't cope with dopa agonist sleepiness side effect.Currently on sinemet.I will be consulting with my MD in about 2 and 1/2 mths.

Lots of appreciation, as you are always available to respond.God bless sir.

Edited by otolorin

Share this post


Link to post
Share on other sites

My guess is that you just haven't found the right dose or interval and that you have not developed motor fluctuations.  You may want to work with your doc on a regimen of Sinemet every 4-5 hours (choose 1) and work up the dose by half tablets until your symptoms are under control.

Share this post


Link to post
Share on other sites

Then if what I have read...why use agonists like RequipXL which was not well tolerated by older son, passed away 6 years ago after a 20 year PD fight and now his younger brother(4 years younger).  RequipXL has some very serious side effects.

Suggestion(to help me) please insert exact date of posts, Including the YEAR.

As you can tell some of us with PD have been with this PD thing for over 25(yes) 25 years.

And Michael...don't you dare quit or retire on us.  Love You,

1Mike

Share this post


Link to post
Share on other sites

Thanks for the questions.  I think a regimen should be tried for several weeks before quitting though there are circumstances (like a severe off state) that would necessitate changing a regimen fast.  For new diagnosis and titrations we tend to go slower.  When we adjust for things like wearing off or dyskinesia one can usually see the changes within days.  Hope that helps.

The other question was on extended release agonists.  I think they can be useful and sometimes keep people below the dyskinesia threshold and help wearing off--- but at any age there should be continuous monitoring for impulse control disorders.

Share this post


Link to post
Share on other sites

As always, thank you for your answers -

Interestingly, when I tried the generic Sinemet, my symptoms came back in about 8- 10 days. Am back on the branded and am taking 1 tablet 4 times a day -- shall stay with this for at least another 3 weeks or so --

I echo the person who wrote ".don't you dare quit or retire on us.  Love You"  I would add -- we respect you as a person and as a doctor. Thank you for being there for all of us.

Share this post


Link to post
Share on other sites

My pleasure to help.  Yes, I would monitor with your doc and adjust as needed if symptoms re-emerge.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×